Hail, Weston
- When
- July 1, 3:20 PM MST
- Where
- Weston County, 13.58 mi SSW of Newcastle
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.670, -104.270
A thunderstorm became severe for a period over southeastern Weston County, producing hail and wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe for a period over southeastern Weston County, producing hail and wind gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 1, 1:20 PM MST, 2 hours earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 220 PM MDT Fri Jul 1 2022 .DISCUSSION...(This Evening Through Friday) Issued at 220 PM MDT Fri Jul 1 2022 Current surface analysis shows weak low pressure over central into eastern WY, with a frontal boundary stretching from southern WY into the central Plains. Upper level analysis shows high pressure remaining over the southern Plains, with weak ridging over the Rockies region. Shortwave energy is noted on water vapor imagery across western into central WY, with showers and thunderstorms now developing over and near the higher terrain of central into eastern WY early this afternoon. A couple of storms have also developed over the northeastern Black Hills in the last hour or so, but have had a hard time sustaining themselves coming off of the hills. Skies are mostly sunny to partly cloudy with temps in the upper 70s and lower 80s across the plains, 70s over the Black Hills. Winds are mostly south to southeast, bringing some increasing lower level moisture into the area. A fairly active wx pattern can be expected for the holiday weekend as near zonal flow, and eventually southwesterly flow aloft, brings a series of disturbances across the northern and central Plains through early next week. The frontal boundary to the south of the area will lift slowly north into the area over the weekend and help to trigger thunderstorm development as well. East to southeast winds over the next few days will continue to bring increasing moisture, with dewpoints rising into the 60s across the SD plains. Temperatures will gradually rise to above average levels over the weekend into early next week, with highs mostly in the mid 80s to mid 90s on the plains from Sunday through Tuesday, upper 70s and 80s over the Black Hills. For late this afternoon and evening, thunderstorms will continue to develop ahead of the disturbance to the west and track eastward across the region, with the most concentration of storms expected from northeast WY to the Black Hills, and southwest into south central SD. MLCAPE values of around 1000 j/kg are forecast late this afternoon into early evening across much of the area, especially from the Black Hills eastward. Steep lapse rates and some stronger shear for potential supercells will be in place through early evening as well. Damaging wind gusts to near or possibly over 70 mph and at least marginally severe hail look to be the main threats with any severe storms. Many of the mesoscale models eventually show a line or broken line of storms developing by early evening across the Black Hills area/southwest SD and tracking east-southeast across a good portion of northwest NE and southwest SD into the late evening, with strong wind gusts likely becoming the primary threat at that point. Most of the activity should move east of the forecast area by around 06z. On Saturday, the frontal boundary will lift north into at least southern portions of the forecast area as another disturbance moves across the northern Rockies and into the plains. Increasing moisture will result in CAPE values of 1000 to over 1500 j/kg in the afternoon and early evening. Timing of storms looks to be similar to today, mostly mid afternoon through the evening hours. Severe storms with large hail and damaging wind gusts will be possible again. The stronger shear for potential supercell development looks to be over northern and eastern portions of the CWA. Sunday, Independence Day, and even Tuesday look to be similar setups for isolated/scattered afternoon and nighttime storms as frontal boundary remains over or just south of the forecast area. Increasing moisture/instability and moderate shear, especially to the north and east of the Black Hills, could focus stronger storm potential over those areas. A bit of a cooldown to near average temps is likely by midweek as the front sags further south of the area. Southwesterly flow aloft midweek could still bring some storms across portions of the area, but activity may end up being rather isolated. Medium range models still point to a hot and mainly dry pattern toward the end of the week and into next weekend as an upper level high strengthens over the central and southern Plains. Highs in the 90s to near 100 degrees on the SD plains are looking increasing likely for Friday and Saturday. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 1119 AM MDT Fri Jul 1 2022 Scattered thunderstorms will develop after 21Z this afternoon over northeastern Wyoming and the Black Hills, and then will spread eastward across western South Dakota during the rest of the afternoon and evening. Large hail and gusty and erratic winds, are possible. Expect storms to push out of the forecast area by 05-06z this evening. Outside of any storms, VFR conditions will prevail through the period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...Eagan
Hazardous Weather Outlook National Weather Service Rapid City SD 106 AM MDT Fri Jul 1 2022 SDZ024>031-041>044-047-072>074-WYZ057-058-021300- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Jackson-Bennett-Todd-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Wyoming Black Hills- Weston- 106 AM MDT Fri Jul 1 2022 /206 AM CDT Fri Jul 1 2022/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include damaging wind gusts, large hail and frequent lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms each day. A few severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012-013-032-046-WYZ054>056-071-021300- Butte-Northern Meade Co Plains-Haakon-Mellette-Northern Campbell- Southern Campbell-Western Crook-Northeastern Crook- 106 AM MDT Fri Jul 1 2022 /206 AM CDT Fri Jul 1 2022/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include damaging wind gusts, large hail and frequent lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms each day. A few severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-014-049-021300- Harding-Perkins-Ziebach-Tripp- 106 AM MDT Fri Jul 1 2022 /206 AM CDT Fri Jul 1 2022/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...and south central South Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms. An isolated strong to severe storm is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms each day. A few severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
404 PM MDT FRI JUL 01 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 7 SE HEREFORD 44.31N 102.78W
07/01/2022 E60 MPH MEADE SD PUBLIC
PEA SIZED HAIL
&&
KPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
417 PM MDT FRI JUL 01 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL ELLSWORTH AFB 44.15N 103.10W
07/01/2022 M0.50 INCH MEADE SD OTHER FEDERAL
&&
WFO UNRSpecial Weather Statement
National Weather Service Rapid City SD
417 PM MDT Fri Jul 1 2022
SDZ026-031-072-073-012245-
Pennington Co Plains SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
417 PM MDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of southwestern Meade
and central Pennington Counties through 445 PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Ellsworth Air Force Base, or 9 miles northeast of Rapid
City, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Eastern Rapid Valley around 420 PM MDT.
Other locations in the path of this storm include Rapid City Airport.
This includes Interstate 90 in South Dakota between Mile Markers 63
and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central South Dakota.
&&
LAT...LON 4416 10318 4422 10309 4410 10290 4402 10307
TIME...MOT...LOC 2216Z 324DEG 8KT 4413 10308
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
EaganSpecial Weather Statement
National Weather Service Rapid City SD
417 PM MDT Fri Jul 1 2022
SDZ073-012245-
Southern Meade Co Plains SD-
417 PM MDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of southern Meade
County through 445 PM MDT...
At 417 PM MDT, Doppler radar was tracking a strong thunderstorm near
Curlew Lake, or 27 miles east of Rapid City, moving southeast at 10
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Meade
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central South Dakota.
&&
LAT...LON 4419 10280 4424 10281 4430 10272 4421 10253
4414 10266 4414 10272
TIME...MOT...LOC 2217Z 303DEG 10KT 4421 10273
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
EaganThe Rapid City radar (KUDX), 126 km away, was scanning. The volume nearest the first event began at 22:22 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026854, 1026855.